Alert archive / West Virginia / Tornado Warnings in 2014
Tornado Warning 5, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this tornado warning at Jul 8, 2014, 3:33 PM EDT for Monongalia County, Preston County, West Virginia. It was in force for 42 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2014, 3:33 PM EDT (19:33 UTC)
- Expired
- Jul 8, 2014, 4:15 PM EDT
- In force
- 42 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
Counties Monongalia County, WV, Preston County, WV
The radar
The Pittsburgh radar (KPBZ), 109 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 3:34 PM EDT | TSTM WND DMG | 1 Ne Little Falls, WV | TREES DOWN ON SMITHTOWN ROAD |
| Jul 8, 3:36 PM EDT | TSTM WND DMG | 1 Ne Hog Eye, WV | FOUR TREES DOWN JUST OFF SUMMER SCHOOL ROAD |
| Jul 8, 3:37 PM EDT | TSTM WND DMG | Richard, WV | TREES DOWN ON BROOKHAVEN ROAD |
| Jul 8, 3:42 PM EDT | TSTM WND DMG | 1 Ssw Rohr, WV | TREES DOWN |
| Jul 8, 4:05 PM EDT | TSTM WND DMG | Laurel Run, WV | NUMEROUS TREES AND POWERLINES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 1:04 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 7.6 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 96 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 909 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
030
WFUS51 KPBZ 081933
TORPBZ
WVC061-077-082015-
/O.NEW.KPBZ.TO.W.0005.140708T1933Z-140708T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
333 PM EDT TUE JUL 8 2014
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* TORNADO WARNING FOR...
NORTHERN PRESTON COUNTY IN NORTHERN WEST VIRGINIA...
SOUTHEASTERN MONONGALIA COUNTY IN NORTHERN WEST VIRGINIA...
* UNTIL 415 PM EDT
* AT 330 PM EDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
TORNADO WAS NEAR EVERETTVILLE...MOVING EAST AT 50 MPH.
HAZARD...TORNADO.
SOURCE...RADAR.
IMPACT...FLYING DEBRIS...STRUCTURAL DAMAGE.
* LOCATIONS IMPACTED INCLUDE...
EVERETTVILLE... BROWNS CHAPEL... MORGANTOWN...
DELLSLOW... MASONTOWN... LAUREL RUN...
VALLEY POINT... BRUCETON MILLS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS.
PLEASE REPORT SEVERE WEATHER BY CALLING...412-262-1988...POSTING TO
THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.
&&
LAT...LON 3959 8010 3971 7973 3972 7964 3954 7953
3949 7996 3949 8001
TIME...MOT...LOC 1933Z 250DEG 45KT 3954 7996
$$2 follow-up statements
512
WWUS51 KPBZ 081955
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
355 PM EDT TUE JUL 8 2014
WVC061-077-082015-
/O.CON.KPBZ.TO.W.0005.000000T0000Z-140708T2015Z/
PRESTON WV-MONONGALIA WV-
355 PM EDT TUE JUL 8 2014
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR
MONONGALIA AND PRESTON COUNTIES...
AT 350 PM EDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM
CHEAT NECK TO BROWNS CHAPEL. THIS LINE OF STORMS IS CAPABLE OF
PRODUCING A TORNADO WAS LOCATED NEAR DELLSLOW.
HAZARD...TORNADO.
SOURCE...RADAR.
IMPACT...FLYING DEBRIS...STRUCTURAL DAMAGE.
* LOCATIONS IMPACTED INCLUDE...
LAUREL RUN... MASONTOWN... DELLSLOW...
MORGANTOWN... BROWNS CHAPEL... VALLEY POINT...
BRUCETON MILLS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND
WESTERN PENNSYLVANIA AND NORTHERN WEST VIRGINIA.
PLEASE REPORT SEVERE WEATHER BY CALLING...412-262-1988...POSTING TO
THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.
&&
LAT...LON 3949 8001 3959 8009 3971 7973 3972 7964
3954 7953 3949 7996
TIME...MOT...LOC 1952Z 250DEG 45KT 3962 7967
$$604
WWUS51 KPBZ 082006
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
406 PM EDT TUE JUL 8 2014
WVC061-077-082016-
/O.EXP.KPBZ.TO.W.0005.000000T0000Z-140708T2015Z/
PRESTON WV-MONONGALIA WV-
406 PM EDT TUE JUL 8 2014
...THE TORNADO WARNING WILL EXPIRE AT 415 PM EDT FOR MONONGALIA AND
PRESTON COUNTIES...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED. THUS THE
TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND
WESTERN PENNSYLVANIA AND NORTHERN WEST VIRGINIA.
PLEASE REPORT SEVERE WEATHER BY CALLING...412-262-1988...POSTING TO
THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.
LAT...LON 3949 8001 3960 8008 3971 7973 3972 7964
3954 7953 3949 7996
TIME...MOT...LOC 2006Z 250DEG 45KT 3968 7946
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Jul 8, 1:31 PM EDT, 2 hours 2 minutes earlier.
Area forecast discussion, Jul 8, 1:31 PM EDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 131 PM EDT TUE JUL 8 2014 .SYNOPSIS... SHOWERS AND THUNDERSTORMS WILL ACCOMPANY A COLD FRONT PASSAGE TODAY AND THIS EVENING. A SECONDARY FRONT WILL PUSH THROUGH WEDNESDAY BEFORE HIGH PRESSURE BUILDS OVERHEAD FOR THE REMAINDER OF THE WEEK. && .NEAR TERM /THROUGH TONIGHT/... CONVECTION CONTINUES TO DEVELOP ALONG THE SOUTHERN FLANK OF THE MCS FROM THIS MORNING AS WAS PROGGED FROM THE HRRR. WHILE CLOUD COVER HAS TEMPERED INSTABILITY A BIT...CAPE CONTINUES TO INCREASE OVER WESTERN PA. THIS AND THE INCREASED SHEAR FROM THE STRENGTHENING LOW-MID LEVEL JET SHOULD HELP TO SUPPORT STRONG- SEVERE THUNDERSTORMS THROUGH THE AFTERNOON. WIND SHEAR IS UNIDIRECTIONAL...INDICATIVE OF A SEVERE WIND THREAT AND BOWING SEGMENTS ALONG THE DEVELOPING SQUALL LINE. THIS THREAT SHOULD CONTINUE TO INCREASE AS THE LINE SHIFTS EASTWARD. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE ENTIRE AREA WITH AN ENHANCED WIND THREAT OUTLINED BY SPC OVER NW PA. WHILE WIND WILL REMAIN THE PRIMARY THREAT AN ISOLATED TORNADO COULD NOT BE RULED OUT ALONG THE LINE THIS AFTERNOON. PWAT VALUES WILL ALSO BE IN THE 1.50-1.75 RANGE THROUGH THIS EVENING...SO HEAVY DOWNPOURS AND SOME LOCALIZED FLOODING COULD BE POSSIBLE. ALL OF THE MODEL GUIDANCE SUGGESTS THAT A SECOND LINE OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATER THIS EVENING WITH ANOTHER WEAK SHORTWAVE PASSAGE. CONSIDERING ITS LATER TIMING...DO NOT EXPECT THERE TO BE AS MUCH OF A THREAT FOR SEVERE WITH IT...BUT WILL KEEP LIKELY POPS THROUGH THE FIRST HALF OF TONIGHT. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/... INSTABILITY WITH COLDER AIR ALOFT WITH TROUGHING OVER THE REGION WILL CONTINUE THE CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE DAY ON WEDNESDAY BEFORE HIGH PRESSURE BEGINS TO REGAIN CONTROL WEDNESDAY NIGHT. SFC HIGH PRESSURE BUILDS IN OVER THE SRN GREAT LAKES WEDS NIGHT INTO THURS WITH DRYING EXPECTED. DAYTIME HIGHS SHOULD TOP OUT NEAR AVERAGE FOR THIS TIME OF YEAR...WHILE NIGHTTIME LOWS THURS AND FRI COULD BE A FEW DEGREES COOLER THAN AVERAGE AS MOSTLY CLEAR SKIES AND CALM WINDS WILL ALLOW ENHANCED RADIATIONAL COOLING. && .LONG TERM /SATURDAY THROUGH MONDAY/... SFC HIGH GETS SQUEEZED OUT OF THE AREA SAT AS A WEAK AND RELATIVELY DRY FRONT SAGS SOUTHWARD THROUGH THE GREAT LAKES AND APPROACHES FOR SUN. MODELS HAVING A DIFFICULT TIME CONVERGING ON A SINGLE SOLN NEXT WEEKEND...BUT THEY DO DEPICT THE FRONT REINFORCING THE BROAD UPPER TROF OVER THE ERN CONUS. COOLER AIR SHOULD BEGIN TO SEEP IN FROM THE NORTHWEST UNDER THIS REGIME...WITH MULTIPLE DISTURBANCES PASSING THROUGH THE TROF. TRENDED TEMPS A BIT LOWER HEADING INTO NEXT WEEKEND...AND CONTINUED WITH LESS DETERMINISTIC POPS...ORIENTING HIGHER CHC POPS ALONG THE FRONT. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... REDEVELOPMENT OF A BKN LN OF TSTMS IS EXPECTED THROUGH THE AFTN AS A CDFNT ADVNS ACRS THE RGN...WITH A PD OF AT LEAST MVFR RSTRNS AND GUSTY WNDS. EXP A LT AFTN/EVE FROPA WITH GENL VFR CONDS TO FOLLOW. .OUTLOOK.../WEDNESDAY THROUGH SATURDAY/... RSTRNS ARE PSBL IN SCT TSTMS WED WITH A CROSSING DISTURBANCE. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Jul 8, 1:12 PM EDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 112 PM EDT TUE JUL 8 2014 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-091715- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 112 PM EDT TUE JUL 8 2014 ...SEVERE THUNDERSTORM WATCH 403 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 8, 3:11 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
311 PM EDT TUE JUL 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND DMG 1 W MILLERSTOWN 40.65N 79.81W
07/08/2014 ALLEGHENY PA 911 CALL CENTER
TREES AND POWER LINES DOWN ON MILLERSTOWN ROAD
&&
EVENT NUMBER PBZ1401677Local storm report, Jul 8, 3:29 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
329 PM EDT TUE JUL 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TSTM WND DMG JACKSON CENTER 41.27N 80.14W
07/08/2014 MERCER PA 911 CALL CENTER
ROOFS TORN OFF HOUSES
&&
EVENT NUMBER PBZ1401678Local storm report, Jul 8, 3:32 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
332 PM EDT TUE JUL 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM TSTM WND DMG HOAGLAND 41.20N 80.28W
07/08/2014 MERCER PA 911 CALL CENTER
TREES DOWN ON HOUSE
&&
EVENT NUMBER PBZ1401679The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 8:30 PM EDT | Special Weather Statement | PBZ | Ohio | 30 min |
| Jul 8, 2:43 PM EDT | Severe Thunderstorm Warning | PBZ | Marshall, Wetzel | 34 min |
| Jul 8, 3:06 PM EDT | Severe Thunderstorm Warning | PBZ | Marion, Monongalia, Wetzel | 39 min |
| Jul 8, 3:09 PM EDT | Severe Thunderstorm Warning | PBZ | Marion, Monongalia, Preston | 66 min |
| Jul 8, 4:01 PM EDT | Severe Thunderstorm Warning | PBZ | Marion, Monongalia, Preston, Tucker | 45 min |
| Jul 8, 4:05 PM EDT | Severe Thunderstorm Warning | PBZ | Preston | 55 min |
| Jul 8, 7:07 PM EDT | Special Weather Statement | PBZ | Marshall | 23 min |
| Jul 8, 7:15 PM EDT | Severe Thunderstorm Warning | PBZ | Marshall, Monongalia, Wetzel | 45 min |
Nearby
Tornado Warnings in West Virginia, 2014Every tornado warning in 2014Tornadoes in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.